New Mexico, 2016

Tornado and Flash Flood in New Mexico, September 1, 2016

September 1, 2016 · NWS EPZ · 2 events in 2 counties and zones

A surface high over the plains states brought moist southeast flow into the region with dew points into the upper 50s to lower 60s. An upper ridge was located right over the Rockies with weak flow aloft keeping storm motion very slow with flash flooding reported in Silver City due to 1 to 3 inches of rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A surface high over the plains states brought moist southeast flow into the region with dew points into the upper 50s to lower 60s. An upper ridge was located right over the Rockies with weak flow aloft keeping storm motion very slow with flash flooding reported in Silver City due to 1 to 3 inches of rain. A weak tornado was even reported near Lordsburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 1, 1:33 PM MST, 42 minutes earlier.

Area forecast discussion, Sep 1, 1:33 PM MST, 42 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
233 PM MDT THU SEP 1 2016

.SYNOPSIS...
Abundant moisture across the area will continue to fuel scattered
thunderstorms tonight and Friday. A few storms could produce heavy
rainfall amounts. On Saturday we will see less chances for rain
and warmer temperatures. For Sunday and Monday we will see a
slight chance for rain, mainly in area mountains, then on Tuesday
and Wednesday we will see our rain on the increase again.

&&

.DISCUSSION...
Currently a broad area of upper level high pressure continues to
sit over the intermountain west. Normally you would not associate
heavy rain with high pressure, but in this case the high is not
very strong and also the steering winds are very light which
allows storms to pop up and then sit over one location for some
time. Since these storms have a lot of moisture to work with and
they aren't moving very quickly a few of them will be able to
produce some very heavy rainfall amounts. This heavy rainfall
could lead to some isolated flash flooding. On Friday we will
begin to see a drying trend. Precipitable water values will still
be well above an inch, but that will be down from today's 1.50
readings. So our rain chances will continue on Friday and
Saturday, but the threat for flash flooding will diminish. For
Sunday and Monday we will continue to see a drying trend and most
locations will remain rain free for Labor Day. Looking at Tuesday
and Wednesday of next week, the upper level ridge will recenter
itself over the Gulf of Mexico and the circulation around the high
will help bring more moisture up out of northern Mexico, so we
will see our rain chances move back up for the middle of next
week.

Looking at our high temperatures, starting Friday we will begin a
slow warming trend. Our highs on Friday will be warmer than the
last couple of days, but they will still be a few degrees below
normal. For Saturday we will see near normal highs and then on
Sunday and Monday we will see highs 2 to 4 degrees above normal.
Finally as the moisture returns for the middle of next week we
will see highs dip a few degrees below normal for next Tuesday and
Wednesday.

&&

.AVIATION...Valid 02/00Z - 03/00Z.
P6SM FEW-SCT030-050 SCT-BKN080-100 through much of the pd. Plenty of
moisture remains in place with sct to nmrs 1-3SM +TSRA BKN020-040.
Winds will generally be E to SE AOB 12kts.

&&

.FIRE WEATHER...
Moist easterly flow will keep scattered to numerous showers and
thunderstorms going over the region through Friday. Drier air will
start to filter in for the holiday weekend when temperatures will
return to being above normal with lowland highs in the lower to mid
90s. Even with the warmer temperatures, relative humidities will
remain above 20 percent. A more moist and slightly cooler weather
pattern will start back up Tuesday and continue through the end of
next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 68  87  68  91 /  30  30  30  20
Sierra Blanca           64  83  64  87 /  30  30  20  20
Las Cruces              64  85  63  89 /  30  30  30  20
Alamogordo              63  85  63  88 /  30  30  30  20
Cloudcroft              50  64  49  69 /  40  50  50  40
Truth or Consequences   63  82  63  86 /  40  30  30  20
Silver City             58  78  57  82 /  40  50  30  30
Deming                  64  85  63  90 /  30  30  30  10
Lordsburg               64  87  63  90 /  40  30  20  10
West El Paso Metro      68  86  69  91 /  30  30  30  20
Dell City               63  84  63  88 /  30  30  20  20
Fort Hancock            68  87  67  91 /  30  30  30  20
Loma Linda              63  80  62  84 /  30  40  30  20
Fabens                  67  87  66  91 /  30  30  30  20
Santa Teresa            66  86  67  90 /  30  30  30  20
White Sands HQ          65  84  65  88 /  40  30  40  20
Jornada Range           62  84  61  88 /  40  30  40  20
Hatch                   64  84  64  88 /  40  30  30  20
Columbus                65  87  64  91 /  30  30  20  10
Orogrande               65  84  65  88 /  30  30  30  20
Mayhill                 52  70  53  74 /  40  50  40  40
Mescalero               53  73  54  77 /  40  50  50  40
Timberon                51  70  52  74 /  40  50  40  40
Winston                 54  76  53  79 /  40  50  40  20
Hillsboro               59  81  59  85 /  40  40  40  30
Spaceport               62  82  61  86 /  40  30  40  20
Lake Roberts            54  77  52  82 /  40  50  40  30
Hurley                  58  80  58  84 /  30  40  30  30
Cliff                   60  84  58  88 /  40  50  30  30
Mule Creek              56  81  54  84 /  40  40  20  10
Faywood                 59  82  59  86 /  30  40  30  30
Animas                  63  87  62  91 /  40  30  20  10
Hachita                 62  87  62  91 /  40  30  20  10
Antelope Wells          62  85  62  89 /  40  40  20  10
Cloverdale              61  81  60  84 /  40  40  20  10

&&

.EPZ Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

Brice/Grzywacz
Hazardous weather outlook, Sep 1, 10:20 AM MST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1120 AM MDT THU SEP 1 2016

NMZ401>417-TXZ418>424-021730-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1120 AM MDT THU SEP 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ABUNDANT MOISTURE WILL HELP FUEL SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS. A FEW OF THESE STORMS WILL PRODUCE HEAVY RAIN THAT
CAN LEAD TO FLASH FLOODING. RAINFALL AMOUNTS OF 1 TO 3 INCHES WILL
BE POSSIBLE WITH ISOLATED HIGHER AMOUNTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE CHANCES FOR HEAVY RAIN WILL LESSON ON FRIDAY, BUT WE WILL
STILL HAVE A CHANCE OF RAIN. FOR THE WEEKEND WE WILL SEE MUCH
DRIER CONDITIONS WITH WARMER TEMPERATURES. FOR TUESDAY AND
WEDNESDAY WE WILL SEE A RETURN OF MOISTURE AND RAIN CHANCES.

.SPOTTER INFORMATION STATEMENT...
IF FLOODING IS OBSERVED PLEASE REPORT IT TO THE OFFICE VIA OUR 800
SPOTTER NUMBER OR VIA TWITTER USING OUR USERNAME @NWSELPASO

In the hours before

Local storm report, Sep 1, 8:24 AM MST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
924 AM MDT THU SEP 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     FLASH FLOOD      EL PASO                 31.78N 106.48W
09/01/2016                   EL PASO            TX   BROADCAST MEDIA

            ROAD CLOSURE OF MONTWOOD DR IN BOTH DIRECTIONS NEAR
            LAKE OMEGA.

&&

EVENT NUMBER EPZ1600316

HC
Local storm report, Sep 1, 8:45 AM MST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
945 AM MDT THU SEP 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 AM     FLASH FLOOD      EL PASO                 31.78N 106.48W
09/01/2016                   EL PASO            TX   BROADCAST MEDIA

            FLOODED HOMES AND CARS NEAR DICK MAYERS BETWEEN VICTOR
            LOPEZ AND CHELITA DR IN EAST EL PASO.

&&

EVENT NUMBER EPZ1600317

HC
Special weather statement, Sep 1, 1:31 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
231 PM MDT THU SEP 1 2016

NMZ413-417-012115-
SOUTHERN TULAROSA BASIN NM-OTERO MESA NM-
231 PM MDT THU SEP 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO COUNTY UNTIL
315 PM MDT...

AT 231 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF OROGRANDE...MOVING SOUTH SOUTHWEST AT 5 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
OROGRANDE AND THE OTERO MESA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3239 10612 3234 10584 3212 10595 3219 10623
TIME...MOT...LOC 2031Z 017DEG 6KT 3230 10597

TRIPOLI
Special weather statement, Sep 1, 1:36 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
236 PM MDT THU SEP 1 2016

NMZ413-417-TXZ419-420-012115-
SOUTHERN TULAROSA BASIN NM-OTERO MESA NM-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS TX-
EASTERN/CENTRAL EL PASO COUNTY TX-
236 PM MDT THU SEP 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO...NORTHEASTERN
EL PASO AND NORTHWESTERN HUDSPETH COUNTIES UNTIL 315 PM MDT...

AT 236 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HUECO TANKS...MOVING SOUTH SOUTHWEST AT 5 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HUECO TANKS...LOMA LINDA...DESERT HAVEN...HOMESTEAD MEADOWS...
BUTTERFIELD AND HUECO MOUNTAIN ESTATES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3204 10607 3200 10587 3175 10591 3183 10621
TIME...MOT...LOC 2036Z 017DEG 6KT 3196 10600

TRIPOLI
Local storm report, Sep 1, 2:09 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
309 PM MDT THU SEP 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HEAVY RAIN       3 NNW SILVER CITY       32.82N 108.28W
09/01/2016  M1.00 INCH       GRANT              NM   TRAINED SPOTTER

&&

EVENT NUMBER EPZ1600318

BRICE

The radar

The El Paso radar (KEPZ), 180 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 tornado. Local standard time, as filed.

Flash Flood, Grant

When
September 1, 2:15 PM MST to 4:00 PM MST
Where
Grant County, 1.37 mi NW of Silver City to 1.26 mi WNW of Silver City
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
32.783, -108.288

Significant street and stream flooding was reported throughout downtown Silver City.

Tornado, Hidalgo

When
September 1, 3:30 PM MST to 3:35 PM MST
Where
Hidalgo County, 2.52 mi W of Lordsburg to 2.28 mi WNW of Lordsburg
Rating
EFU
Path length
0.38 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
32.356, -108.743

A landspout tornado was photographed just northwest of Lordsburg. No damage was reported and no survey was done to rate the tornado. Location and path are approximate based on photographer location.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyThe tornado archive for New Mexico, 2016Warnings in New Mexico, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659953, 659957.